Advertisement

Israel Journal of Mathematics

, Volume 127, Issue 1, pp 157–200 | Cite as

On the spectral gap for infinite index “congruence” subgroups of SL2(Z)

  • Alex Gamburd
Article

Abstract

A celebrated theorem of Selberg states that for congruence subgroups of SL2(Z) there are no exceptional eigenvalues below 3/16. Extending the work of Sarnak and Xue for cocompact arithmetic lattices, we prove a generalization of Selberg’s theorem for infinite index “congruence” subgroups of SL2(Z). For such subgroups with a high enough Hausdorff dimension of the limit set we establish a spectral gap property and consequently solve a problem of Lubotzky pertaining to expander graphs.

Keywords

Hausdorff Dimension Cayley Graph Fundamental Domain Finite Index Congruence Subgroup 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    R. Alperin,An Elementary Account of Selberg’s Lemma, L’Enseignement Mathematique33 (1987), 269–273.zbMATHMathSciNetGoogle Scholar
  2. [2]
    A. F. Beardon,The Geometry of Discrete Groups, Springer, New York, 1983.zbMATHGoogle Scholar
  3. [3]
    P. Buser,Geometry and Spectra of Compact Riemann Surfaces, Progress in Mathematics,106, Birkhäuser, Boston, 1992.zbMATHGoogle Scholar
  4. [4]
    R. Courant and D. Hilbert,Methods of Mathematical Physics, Interscience Publishers, Inc, New York, 1953.Google Scholar
  5. [5]
    G. Davidoff, P. Sarnak and A. Valette,Ramanujan Graphs, Elementary Number Theory and Group Theory, Unpublished Manuscript.Google Scholar
  6. [6]
    J. M. G. Fell,Weak containment and induced representations of groups, Canadian Journal of Mathematics14 (1962), 237–268.zbMATHMathSciNetGoogle Scholar
  7. [7]
    A. Gamburd, D. Jakobson and P. Sarnak,Spectra of elements in the group ring of SU(2), Journal of European Mathematical Society1 (1999), 51–85.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    S. Gelbart and H. Jacquet,A relation between automorphic representations of GL(2) and GL(3), Annales Scientifiques de l’École Normale Supérieure11 (1978), 471–552.zbMATHMathSciNetGoogle Scholar
  9. [9]
    I. M. Gelfand, M. I. Graev and I. I. Pyatetskii-Shapiro,Representation Theory and Automorphic Functions, W. B. Saunders Company, Philadelphia, Pa, 1969.Google Scholar
  10. [10]
    I. S. Gradshteyn and I. M. Ryzhik,Table of Integrals, Series, and Products, Academic Press, New York-London-Toronto-Sydney-San Francisco, 1980.zbMATHGoogle Scholar
  11. [11]
    M. Huxley,Introduction to Kloostermania, inElementary and Analytic Theory of Numbers, Banach Center Publ.17, Warsaw, 1985, pp. 217–306.Google Scholar
  12. [12]
    M. Huxley,Eigenvalues of congruence subgroups, Contemporary Mathematics53 (1986), 341–349.MathSciNetGoogle Scholar
  13. [13]
    H. Iwaniec,Selberg’s lower bound of the first eigenvalue of congruence subgroups, inNumber Theory, Trace Formulas, Discrete Groups (E. J. Avers, ed.), Academic Press, New York, 1989, pp. 371–375.Google Scholar
  14. [14]
    H. Iwaniec,Introduction to the spectral theory of automorphic forms, Biblioteca de la Revista Mathematica Iberoamericana, Revista Mathematica Iberoamericana, Madrid, 1995.zbMATHGoogle Scholar
  15. [15]
    H. Iwaniec,The lowest eigenvalue for congruence groups, Progress in Nonlinear Differential Equations and Applications20, Birkhäuser, Boston, 1996, pp. 203–212.Google Scholar
  16. [16]
    M. Kac,Can one hear the shape of a drum?, The American Mathematical Monthly73 (1966), 1–23.CrossRefGoogle Scholar
  17. [17]
    D. A. Kazhdan,Connection of the dual space of a group with the structure of its closed subgroups, Functional Analysis and its Applications1 (1967), 63–65.zbMATHCrossRefGoogle Scholar
  18. [18]
    J. Lafferty and D. Rockmore,Fast Fourier analysis for SL2 over a finite field and related numerical experiments, Experimental Mathematics1 (1992), 115–139.zbMATHMathSciNetGoogle Scholar
  19. [19]
    J. Lafferty and D. Rockmore,Numerical investigation of the spectrum for certain families of Cayley graphs, in DIMACS Series in Discrete Mathematics and Theoretical Computer Science, Vol. 10 (J. Friedman, ed.), 1993, pp. 63–73.MathSciNetGoogle Scholar
  20. [20]
    J. Lafferty and D. Rockmore,Level spacings for Cayley graphs, The IMA Volumes in Mathematics and its Applications109 (1999), 373–387.MathSciNetGoogle Scholar
  21. [21]
    P. D. Lax and R. S. Phillips,The asymptotic distribution of lattice points in Euclidean and non-Euclidean space, Journal of Functional Analysis46 (1982), 280–350.zbMATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    A. Lubotzky, R. Phillips and P. Sarnak,Ramanujan Graphs, Combinatorica8 (1988), 261–277.zbMATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    A. Lubotzky and B. Weiss,Groups and Expanders, in DIMACS Series in Discrete Mathematics and Theoretical Computer Science, Vol. 10 (J. Friedman, ed.), 1993, pp. 95–109.MathSciNetGoogle Scholar
  24. [24]
    A. Lubotzky,Discrete Groups, Expanding Graphs and Invariant Measures, Progress in Mathematics Vol. 195, Birkhäuser, Boston, 1994.zbMATHGoogle Scholar
  25. [25]
    A. Lubotzky,Cayley graphs: eigenvalues, expanders and random walks, inSurveys in Combinatorics (P. Rowbinson, ed.), London Mathematical Society Lecture Note Series 218, Cambridge University Press, 1995, pp. 155–189.Google Scholar
  26. [26]
    W. Luo, Z. Rudnick and P. Sarnak,On Selberg’s eigenvalue conjecture, Geometric and Functional Analysis5 (1995), 387–401.zbMATHCrossRefMathSciNetGoogle Scholar
  27. [27]
    L. A. Lusternick and V. I. Sobolev,Elements of Functional Analysis, Nauka, Moscow, 1965.Google Scholar
  28. [28]
    W. Magnus, F. Oberhettinger and R. P. Soni,Formulas and Theorems for the Special Functions of Mathematical Physiscs, Springer-Verlag, New York, 1966.Google Scholar
  29. [29]
    G. A. Margulis,Explicit constructions of concentrators, Problems of Information Transmission10 (1975), 325–332.Google Scholar
  30. [30]
    G. A. Margulis,Explicit construction of graphs without short cycles and low density codes, Combinatorica2 (1982), 71–78.zbMATHCrossRefMathSciNetGoogle Scholar
  31. [31]
    N. Nielsen,Sur les produits de deux fonctions cylindriques, Mathematische AnnalenLII (1899), 228–242.CrossRefGoogle Scholar
  32. [32]
    S. J. Patterson,The limit set of a Fuchsian group, Acta Mathematica136 (1975), 241–273.CrossRefMathSciNetGoogle Scholar
  33. [33]
    S. J. Patterson,The Laplacian operator on the Riemann surface I, II, III, Compositio Mathematica31 (1975), 83–107;32 (1976), 71–112;33 (1976), 227–259.zbMATHMathSciNetGoogle Scholar
  34. [34]
    P. S. Phillips and P. Sarnak,On the spectrum of the Hecke groups, Duke Mathematical Journal52 (1985), 211–221.zbMATHCrossRefMathSciNetGoogle Scholar
  35. [35]
    B. Randol,Small eigenvalues of the Laplace operator on compact Riemann surfaces, Bulletin of the American Mathematical Society80 (1974), 996–1008.zbMATHMathSciNetGoogle Scholar
  36. [36]
    L. Robin,Fonctions Spheriques de Legendre et fonctions spheroidales, Tome I, II, III, Collection Technique et Scientifique du C.N.E.T., Gauthier-Villars, Paris, 1959.Google Scholar
  37. [37]
    P. Sarnak,Some Applications of Modular Forms, Vol. 99, Cambridge University Press, 1990.Google Scholar
  38. [38]
    P. Sarnak,Selberg’s eigenvalue conjecture, Notices of the American Mathematical Society42 (1995), 1272–1277.zbMATHMathSciNetGoogle Scholar
  39. [39]
    P. Sarnak and X. Xue,Bounds for multiplicities of automorphic representations, Duke Mathematical Journal64 (1991), 207–227.zbMATHCrossRefMathSciNetGoogle Scholar
  40. [40]
    I. Satake,Spherical functions and Ramanujan conjectures, inAlgebraic Groups and Discontinuous Subgroups, Proceedings of Symposia in Pure Mathematics, American Mathematical Society, Providence, RI, 1996, pp. 258–264.Google Scholar
  41. [41]
    A. Selberg,On Discontinuous Groups in Higher Dimensional Symmetric Spaces, inContributions to Function Theory, Tata Institute of Fundamental Research, 1960, pp. 147–164.Google Scholar
  42. [42]
    A. Selberg,On the estimation of Fourier coefficients of modular forms, Proceedings of Symposia in Pure MathematicsVII, American Mathematical Society, 1965, pp. 1–15.Google Scholar
  43. [43]
    Y. Shalom,Expanding graphs and invariant means, Combinatorica17 (1997), 555–575.zbMATHCrossRefMathSciNetGoogle Scholar
  44. [44]
    Y. Shalom,Expander graphs and amenable quotients, The IMA Volumes in Mathematics and its Applications109 (1999), 571–581.MathSciNetGoogle Scholar
  45. [45]
    J. R. Stallings,Group Theory and Three-Dimensional Manifolds, Yale Mathematical Monographs, Vol. 4, Yale University Press, New Haven, 1971.zbMATHGoogle Scholar
  46. [46]
    D. Sullivan,Discrete conformal groups and measurable dynamics, Bulletin of the American Mathematical Society6 (1982), 57–73.zbMATHMathSciNetGoogle Scholar
  47. [47]
    M. Suzuki,Group Theory I, Springer-Verlag, Berlin-Heidelberg-New York, 1982.zbMATHGoogle Scholar
  48. [48]
    G. N. Watson,A Treatise on the Theory of Bessel Functions, Cambridge University Press, London, 1962.Google Scholar
  49. [49]
    A. Weil,On some exponential sums, Proceedings of the National Academy of Sciences of the United States of America34 (1948), 204–207.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© The Hebrew University Magnes Press 2002

Authors and Affiliations

  • Alex Gamburd
    • 1
  1. 1.Department of MathematicsStanford UniversityStanfordUSA

Personalised recommendations